Tarceva and mental decline

Portal Forums Lung/Thoracic Cancer EGFR Inhibitors Tarceva and mental decline

This topic contains 6 replies, has 4 voices, and was last updated by catdander forum moderator catdander forum moderator 3 months, 1 week ago.

Viewing 7 posts - 1 through 7 (of 7 total)
Author Posts   
Author Posts
May 7, 2018 at 4:48 am  #1294381    

ruthmcph

Husband diagnosed with stage 4 lung cancer, 4 rounds chemo, then tarceva targeted therapy for 14 months. Recently has rapidly experienced mental decline, instability, seizures, trouble speaking, incontinence. Off tarceva for about a week now, MRI and CT scans show no brain cancer or growth of lung cancer that had metastasized to bones Has anyone else experienced something like this?

May 7, 2018 at 11:37 am  #1294383    
catdander forum moderator
catdander forum moderator

Hi Ruth,

Welcome to Grace. I’m so sorry to know your husband is having this these symptoms. Tarceva though isn’t known to cause such a reaction. An exam by a neurologist sounds in order to find the cause. If the cancer hasn’t metastasized inside the brain or central nervous system then the symptoms may be unrelated to the cancer.

I hope the symptoms are reversed and your husband continues to do well with the cancer treatment.

All best,
Janine

May 7, 2018 at 12:48 pm  #1294385    

onthemark

Hi Ruth,

I am also sorry to read that you and your husband are going through this. Janine has given you sound advise. I read once that seizures can be a rare complication of Erlotinib (Tarceva). The best choice would be a neurologist who works through a cancer center and is experienced with cancer patients.


10/2015 Chest xray found a nodule as part of a physical (no symptoms).
01/2016 Upper left lobe lingula preserving lobectomy stage 2b for 1.9 cm invasive adenocarcinoma with additional 2 mm AIS nodule found in pathology.
03-05/2016 Sixteen weeks of adjuvant cisplatin/vinorelbine.
07/2016 Durvalumab adjuvant clinical trial discontinued after 1st dose knocked out thyroid.
12/2016 Revised to stage 1b (due to VPI) after new guidelines for multifocal lepidic lung cancer.
07/2019 Next scan.

May 7, 2018 at 8:35 pm  #1294387    
JimC Forum Moderator
JimC Forum Moderator

Hi Ruth,

As Janine stated, your husband’s symptoms are not commonly known to be caused by Tarceva. But whenever a patient suddenly exhibits a number of neurological symptoms in the context of an existing diagnosis of metastatic cancer, there is concern that cancer cells may have reached the cerebrospinal fluid. The only way to try to confirm that diagnosis is to perform a lumbar puncture to obtain a sample of the CSF and test it for cancer cells. I hope that this is not the case, but it should probably be discussed with a neuro-oncologist.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

May 8, 2018 at 2:25 am  #1294388    

ruthmcph

Thank you for the replies – it is so frustrating to know that something is going on and no one can identify what is causing it. It appears that cancer is not spreading but definitely something causing this rapid decline. Just receiving replies helps, Thank you

May 8, 2018 at 10:33 am  #1294389    
catdander forum moderator
catdander forum moderator

I understand your frustration. Unfortunately so much about what happens to people with cancer can never be explained which often leaves oncologists and people with cancer and their loved ones/us unable to be sure; all at a time when we need control we have so little. I’m so sorry about that, I know how maddening it is.

May 8, 2018 at 10:43 am  #1294390    
catdander forum moderator
catdander forum moderator

FYI, if your husband has Leptomeningeal carcinomatosis (cancer cells in the spinal fluid) as Jim suggested, he could benefit from a dosage change known as pulsed tarceva (or tagrisso if t790m +).

Viewing 7 posts - 1 through 7 (of 7 total)

You must be logged in to reply to this topic.